Flood, Calhoun
- When
- May 11, 6:00 AM CST to May 14, 6:00 PM CST
- Where
- Calhoun forecast zone
- Property damage
- $10,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Hydrologic Outlooks (ESF) for heavy rainfall were issued late on the 9th and early on the 10th ,as forecasts indicated the possibility of 1 to 3 inches of rain over south central Iowa, in an area where substantial rains fell earlier in the week. The advertised rains developed during the early morning hours of the 11th , as showers and some embedded thunderstorms dropped widespread moderate to…
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Hydrologic Outlooks (ESF) for heavy rainfall were issued late on the 9th and early on the 10th ,as forecasts indicated the possibility of 1 to 3 inches of rain over south central Iowa, in an area where substantial rains fell earlier in the week. The advertised rains developed during the early morning hours of the 11th , as showers and some embedded thunderstorms dropped widespread moderate to heavy rains across most of the HSA. Amounts ending at 12Z on May 11 were highest over the south central areas including the 102 and Chariton river basins. Bedford (BEDI4) received 2.07"; Massena (MSNI4), 1.64"; Lamoni (LWD), 1.46" and Leon (LENI4), 1.20". These rains prompted the issuance of Flood Statements for the Chariton River at Chariton and for the South Fork Chariton at Promise City. The South Fork Chariton crested at 22.85 feet, it's highest level since 1993 and 6th highest on record. The 102 River at Bedford also rose rapidly, but failed to reach flood stage by over 3 feet. Rains continued over central and north central sections through around 18Z on May 11, and storm total amounts were 1 to 2 inches over a large area, with a few locations picking up over 2.5 inches. This included Boone (BNWI4), 2.81"; Jefferson (JFFI4), 2.54" and Guthrie Center (GTHI4), 2.45". The heaviest rain fell in the upper Raccoon River basin, prompting the issuance of a River Flood Statement for minor flooding was issued late May 11 for the North Raccoon at Jefferson. A Hydrologic Outlook was also issued for the South Skunk River near Oskaloosa, which rose to near flood stage. Damage was quite limited with the flooding this month. Most areas saw water levels rise just above flood stage. Where heavier flooding did occur, little buildup around these rivers has taken place. Preliminary statistics compiled by the State Climatologist's Office for the month showed precipitation just slightly above normal statewide, with 4.14" or 0.16" higher than normal or the 56th wettest in 130 years of records.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 3:05 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 405 AM CDT SAT MAY 11 2002 TSRA RAPIDLY DEVELOPED OVR NRN MO OVERNIGHT IN RESPONSE TO LARGE AREA OF LIFT AND WAA. THUNDERSTORMS ALSO DEVELOPED OVER ERN NEB ON THE NOSE OF THE LLJ WITH GOOD LOW LVL INFLOW. THIS WHOLE AREA WILL LIFT INTO IA THIS MORNING. FOR LATER THIS MORNING AND AFTERNOON...A SURFACE LOW CURRENTLY OVR CO WITH A WARM FRONT EXTENDING THROUGH NRN KS INTO CEN MO WILL LIFT NORTH INTO IA. WARM AIR OVER RUNNING WILL KEEP RAINFALL GOING AND WITH THE GULF OPENED UP HEAVY RAIN IS POSSIBLE. QFP VALUES ARE BETWEEN 1.8 TO 2.25 INCHES THROUGH SUNDAY MORNING. WE OPTED AGAINST ANY HEADLINES SINCE RIVERS ARE IN HAND AND SOILS APPEAR TO BE ABLE TO HANDLE A COUPLE INCHES OF RAIN OVER A 24 HOUR PERIOD. THE MAIN PRECIP WILL BE A STRATO-FORM RAINFALL SO I OPTED FOR NON CONVECTIVE WORDING THOUGH THERE WILL BE EMBEDDED THUNDERSTORMS THIS MORNING AND AGAIN LATER THIS AFTERNOON. WITH AMPLE CLOUD COVER AND LITTLE IF ANY CHANCE AT SEEING ANY SUN I DONT SEE MUCH OF A RISK OF SEVERE WEATHER TODAY. ONE CAVEAT TO THIS IS THAT THE UPPER LEVEL SYSTEM WILL INTERACT WITH THE SURFACE FEATURES DURING THE AFTERNOON LENDING SUPPORT FOR CONVECTION. ANY SEVERE THREAT THAT MAY OCCUR WILL BE RESTRICTED ALONG AND NEAR THE FRONT AND NEAR THE LOW. THIS WOULD PLACE THE THREAT FOR SEVERE OVER THE SOUTHERN QUARTER OF THE CWA. I WILL MENTION WORDING FOR WIND AND HAIL...WHICH WOULD BE THE MAIN THREAT THOUGH CONFIDENCE WILL REMAIN FAIRLY LOW...UNLESS WE SEE SOME SUN. THE SYSTEM PUSHES EAST DURING SUNDAY AFTERNOON SO THE THREAT FOR RAIN WILL DIMINISH DURING THE MORNING AND EARLY AFTERNOON HOURS THOUGH WE WONT BE TOTALLY OUT OF THE CLEAR UNTIL THE UPPER TROUGH PUSHES EAST...SOMETIME LATER SUNDAY. THE START OF THE WORKWEEK SHOULD BE DRY WITH THE NEXT CHANCE FOR RAIN COMING AT THE END OF NEXT WEEK ONCE AGAIN. AS FOR TEMPS...GUIDANCE WAS A BIT TOO COOL SO I WENT ABOVE GUIDANCE A FEW DEGREES FOR THE FIRST 3 PERIODS. .DSM...NONE FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 524 AM CDT SAT MAY 11 2002 .A WARM FRONT OVER MISSOURI AND KANSAS WHICH EXTENDS FROM A LOW OVER COLORADO WILL LIFT NORTH INTO IOWA THIS AFTERNOON. IN ADDITION...A SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE WILL INTERACT WITH THE FRONT LATER TODAY AND THIS EVENING. THE RESULT WILL BE AN EFFICIENT RAIN-PRODUCING SYSTEM FOR SOUTHERN IOWA AND A SMALL THREAT FOR SEVERE WEATHER IN THE VICINITY OF THE FRONT DURING THE AFTERNOON AND EVENING HOURS. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-044>050-121100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL... DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN... MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY 524 AM CDT SAT MAY 11 2002 SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHERN IOWA THIS MORNING FOLLOWED BY PERIODS OF RAIN. THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AS A WARM FRONT LIFTS ACROSS THE AREA BUT NO SEVERE WEATHER IS EXPECTED. RAINFALL AMOUNTS BETWEEN AN INCH AND AN INCH AND A HALF ARE POSSIBLE OVER NORTHERN IOWA BY SUNDAY MORNING. IAZ057>062-070>075-081>086-092>097-121100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI... NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY 524 AM CDT SAT MAY 11 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE. DAMAGING WINDS (58+ MPH) LOW TODAY AND THIS LARGE HAIL (3/4+) LOW EVENING FLOODING LOW * SPOTTER ACTIVATION OUTLOOK TODAY...LOW. TONIGHT...LOW THIS EVENING. SUNDAY... NONE. * HEAVY RAIN IS POSSIBLE OVER SOUTHERN IOWA TODAY AND THIS EVENING. RAINFALL TOTALS OF AN INCH AND A HALF TO TWO AND A QUARTER INCHES MAY OCCUR OVER SOUTHERN IOWA BY EARLY SUNDAY MORNING. THE HEAVIEST RAINFALL TOTALS WILL LIKELY OCCUR SOUTH OF HIGHWAY 92. FLOODING IS NOT EXPECTED TO BE A MAIN CONCERN BECAUSE RIVER LEVELS ARE WELL WITHIN THEIR BANKS AND SOIL CONDITIONS SHOULD BE ABLE TO HANDLE THE RAINFALL. SMALLER CREEKS AND TRIBUTARIES MAY BRIEFLY FLOOD THOUGH IF A LOT OF RAIN FALLS IN A SHORT PERIOD OF TIME. ANY FLOODING THAT MIGHT OCCUR IS NOT EXPECTED TO HAVE ANY IMPACT TO LIFE OR PROPERTY. FAB ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
12 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292689, 5292690, 5292691, 5292692, 5292693, 5292694, 5292695, 5292696, 5292697, 5292788, 5292789, 5292790.